Alert archive / Utah / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2024, 4:07 PM MDT for Juab County, Tooele County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2024, 4:07 PM MDT (22:07 UTC)
- Expired
- Aug 10, 2024, 4:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Juab County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 124 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893
WUUS55 KSLC 102207
SVRSLC
UTC023-045-102230-
/O.NEW.KSLC.SV.W.0049.240810T2207Z-240810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
407 PM MDT Sat Aug 10 2024
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Central Juab County in central Utah...
Southeastern Tooele County in northern Utah...
* Until 430 PM MDT.
* At 405 PM MDT, severe thunderstorms were located along a line
extending from 9 miles west of Grantsville to 11 miles south of
Dugway English Village to 24 miles south of Fish Springs Wildlife
Refuge, moving east at 30 mph. Gusts in excess of 60 mph have been
reported.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grantsville, Dugway English Village, Vernon, Tooele Army Depot,
Skull Valley, Tooele Army Depot South, Rush Valley, and Erda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4061 11236 4006 11243 3957 11283 3957 11324
4005 11286 4063 11268
TIME...MOT...LOC 2205Z 263DEG 25KT 4057 11264 4006 11280 3953 11322
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
JAC1 follow-up statement
996
WWUS55 KSLC 102220
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
420 PM MDT Sat Aug 10 2024
UTC023-045-102230-
/O.CON.KSLC.SV.W.0049.000000T0000Z-240810T2230Z/
Juab UT-Tooele UT-
420 PM MDT Sat Aug 10 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL JUAB AND SOUTHEASTERN TOOELE COUNTIES...
At 419 PM MDT, severe thunderstorms were located along a line
extending from near Grantsville to 10 miles south of Dugway English
Village to 25 miles southeast of Fish Springs Wildlife Refuge, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 410pm, two gusts to 59 mph were
reported near Dugway Proving Ground.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grantsville, Dugway English Village, Vernon, Tooele Army Depot, Skull
Valley, Tooele Army Depot South, Rush Valley, and Erda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4061 11236 4006 11243 3957 11283 3957 11324
4005 11286 4063 11268
TIME...MOT...LOC 2219Z 263DEG 25KT 4058 11257 4007 11273 3954 11316
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
JACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:55 AM MDT, 12 hours 12 minutes earlier.
Area forecast discussion, Aug 10, 3:55 AM MDT, 12 hours 12 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 355 AM MDT Sat Aug 10 2024 .SYNOPSIS...A monsoon surge continues to bring the threat of heavy rain to the southern half of Utah, while the northern half of Utah on the edge of the moisture will see the threat of microbursts associated with any thunderstorms into the weekend. Conditions will begin to dry out early next week as the deeper moisture is shunted east. && .SHORT TERM (Through 12Z Monday)...An ongoing monsoon surge continues across the region. Early morning upper air and satellite analysis indicates an elongated ridge across the southwestern United States. The northern stream remains elevated, though largely well north of the CWA. Morning mesoanalysis indicates PWs are 1"+ plus across the lower elevations of southern and eastern Utah (around 120-150% of normal). Mean HREF SBCAPE is again in the 500-1000 J/kg range, with potentially few areas trending a bit higher. Meanwhile, deep layer shear ranges from 10-15kts near the Arizona border to 25-35 kts near the Idaho border. These corresponding slow storm motions will again support the threat of heavy rain, training and down drainage propagation across southern and eastern Utah this afternoon and evening. Meanwhile, across northern Utah, the higher shear environment combined with inverted v profiles and the associated dry subcloud environment will again support the threat of at least isolated microburst winds in excess of 50 mph across northern Utah and Uinta County, WY. Monsoon moisture will continue to shift north on Sunday and remain quite elevated across the state. This will bring yet another round of showers and thunderstorms, with perhaps an increase in the heavy rain threat across northern Utah. .LONG TERM (After 12Z Monday)...Long term period begins with troughing extending through the PacNW while a broad ridge stretches westward from the Southern Plains. This synoptic pattern will promote advection of monsoonal moisture into the local forecast region, with PWAT values somewhere in the 100-150% of normal range for mid August. Combined with diurnal heating, guidance suggests this will help lead to widespread destabilization on the order of around 250-750 J/kg CAPE on Monday. Along with ~10-30 kts of deep layer shear (especially further north closer to faster jet flow overhead), afternoon convective development will likely yield a few stronger and more organized thunderstorms. The ECMWF Extreme Forecast Index captures this potential as well, with shading roughly along/north of the I-70 corridor corresponding to anomalous CAPE- Shear parameter. While stronger convection will likely wane with loss of daytime heating through the evening hours, a shortwave pivoting through the aforementioned trough will maintain precipitation chances through the overnight hours. Tuesday and Wednesday will see something of similar patterns in regards to convective development, though a slight west to east drying trend through this time will gradually shift highest precipitation coverage eastward in time. With shortwave energy continuing to advect through the broad trough, will continue to maintain sufficient shear to likely yield a few more organized convective cells during the daytime as well. Moving into the back half of the work week, synoptic features become displaced in regards to favorable monsoonal moisture advection into the region. As a result, will see diurnal convection become more spatially limited, and generally more favored over the higher terrain. Progressing into the weekend, forecast confidence dips as guidance varies in placement of the ridge anywhere from the Southern Plains westward to the lower California coast. If it becomes centered from the Southern Plains to nearer the Four Corners region, then increased moisture tap may yield increased precipitation potential. Conversely, further westward positioning would likely maintain drier conditions. For now, kept NBM guidance which continues with a fairly typical summertime diurnal convective pattern favoring isolated to scattered daytime development over high terrain. In regards to temperatures over the long term period, much of the forecast region will see afternoon highs near climatological normal, with a slight uptick in temps on the drier days. Of course, day to day convection will modulate local temperatures dependent on exact coverage of precipitation and associated cloud cover. && .AVIATION...KSLC...Ongoing pattern largely continues with KSLC on the periphery of monsoonal moisture advection. Southerly winds, gusty at times, persist through the morning. Low confidence is then noted on wind direction especially between 20Z-00Z, as any diurnal flip NW may easily be overcome by increasing convective outflow potential. To that end, once again will see a chance (~30-40%) of convection at the terminal, carrying gusty erratic outflow and lightning threat. VFR conditions largely persist, but could see brief VIS reduction from any heavier precip or blowing dust. Convective potential then decreases from late evening into the overnight, with better confidence on winds settling back southerly. .REST OF UTAH AND SOUTHWEST WYOMING...Recent pattern continues as monsoonal moisture pushes into the region. Convective coverage, scattered in nature, will be highest at southern terminals from Saturday afternoon into the evening, with decreasing coverage expected in northward extent. Convection will be capable of lightning, gusty and erratic outflow winds, and brief heavy rain (especially at southern terminals). While VFR conditions will largely prevail, any heavy precip directly atop a terminal or blowing dust as a result of outflow winds will have potential to briefly result in categorical reductions. While some showers will linger, more widespread convection will begin to wane from the evening on into the overnight hours. Aside from outflow related modification, winds will tend to follow something of a typical diurnal pattern, though with a slight favoring for southerly to westerly directions during the day. && .FIRE WEATHER...The ongoing monsoon surge will continue to bring the threat of heavy rain to the southern two thirds of Utah, while microburst winds will be the main threat for the northern third of Utah. This pattern will continue through the weekend and into early next week. Drier air will begin to shift into western Utah Monday afternoon into Tuesday; western Utah later Tuesday into Wednesday. A dry, breezy pattern is expected to replace the monsoon surge, with the gustiest winds across western Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 10, 2:46 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
246 PM MDT Sat Aug 10 2024
UTZ108-110>112-102115-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
246 PM MDT Sat Aug 10 2024
...Strong thunderstorms will impact portions of northwestern Wasatch,
east central Salt Lake, south central Morgan, southwestern Summit and
northern Utah Counties through 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Snyderville Basin to near Wasatch
Mountain State Park. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Park City, Heber City, Heber, Summit Park, Kamas, Oakley, Francis,
Wanship, South Snyderville Basin, Samak, North Snyderville Basin,
Timber Lakes, Big Cottonwood Canyon, Mill Creek Canyon, Little
Cottonwood Canyon, Midway, Alta, Peoa, Hoytsville, and Parleys
Summit.
This includes the following highways...
Interstate 80 in Utah between mile markers 138 and 159.
US Route 40 between mile markers 0 and 17.
Utah Route 35 between mile markers 0 and 8.
Mirror Lake Highway between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Rockport Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4091 11117 4045 11116 4053 11163 4082 11165
TIME...MOT...LOC 2045Z 275DEG 31KT 4081 11153 4056 11151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JACLocal storm report, Aug 10, 3:20 PM MDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
320 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Gst 2 NNE Snyderville 40.73N 111.50W
08/10/2024 M59 MPH Summit UT Mesonet
Mesonet station UTSVC Silver Creek Junction.
&&
NDSpecial weather statement, Aug 10, 3:21 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
321 PM MDT Sat Aug 10 2024
UTZ129-130-102145-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
321 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of north central
Garfield County through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Capitol Reef National Park, moving east at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Capitol Reef National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3791 11096 3799 11114 3801 11115 3815 11113
3815 11090
TIME...MOT...LOC 2120Z 277DEG 10KT 3804 11105
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
JACLocal storm report, Aug 10, 3:23 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
323 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Gst 1 W Delle 40.77N 112.80W
08/10/2024 M72 MPH Tooele UT Mesonet
Mesonet station UTWDL I-80 at MP 68 West
Delle.
&&
NDLocal storm report, Aug 10, 3:34 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 1 SE Delle 40.76N 112.76W
08/10/2024 M65 MPH Tooele UT Mesonet
Mesonet station UTEDL I-80 at MP 71 East
Delle. Also gusted to 61 mph 10 minutes
prior with sustained winds of 40 mph.
&&
NDSpecial weather statement, Aug 10, 3:59 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 359 PM MDT Sat Aug 10 2024 UTZ130-131-102230- Western Canyonlands UT-Glen Canyon Recreation Area/Lake Powell UT- 359 PM MDT Sat Aug 10 2024 ...A strong thunderstorm will impact portions of northeastern Garfield County through 430 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Hite Marina, or 23 miles southeast of Hanksville, moving east at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Garfield County. This includes the following highways... Utah Route 95 between mile markers 18 and 37. Utah Route 276 between mile markers 0 and 4. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3800 11068 3814 11063 3810 11036 3790 11044 TIME...MOT...LOC 2159Z 284DEG 15KT 3806 11055 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH JAC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:23 PM MDT | Special Weather Statement | SLC | Morgan | 52 min |
| Aug 9, 7:52 PM MDT | Special Weather Statement | SLC | Piute | 23 min |
| Aug 9, 9:18 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 10, 1:49 PM MDT | Special Weather Statement | SLC | Salt Lake | 26 min |
| Aug 10, 2:18 PM MDT | Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more | 34 hr |
| Aug 10, 2:46 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
| Aug 10, 3:21 PM MDT | Special Weather Statement | SLC | Wayne | 24 min |
| Aug 10, 3:59 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 10, 3:59 PM MDT | Special Weather Statement | SLC | Wayne | 31 min |
| Aug 10, 4:23 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele | 45 min |
| Aug 10, 4:32 PM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Aug 10, 5:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Utah | 1 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele, Utah | 31 min |
| Aug 10, 5:42 PM MDT | Special Weather Statement | SLC | Utah | 33 min |
| Aug 10, 5:45 PM MDT | Special Weather Statement | SLC | Sanpete | 30 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.